On the norming constants for normal maxima

Armengol Gasull, Maria Jolis, Frederic Utzet

Research output: Contribution to journalArticleResearchpeer-review

5 Citations (Scopus)


© 2014 Elsevier Inc. Given n independent standard normal random variables, it is well known that their maxima Mn can be normalized such that their distribution converges to the Gumbel law. In a remarkable study, Hall proved that the Kolmogorov distance dn between the normalized Mn and its associated limit distribution is less than 3/logn. In the present study, we propose a different set of norming constants that allow this upper bound to be decreased with dn≤C(m)/log n for n≥m≥5. Furthermore, the function C(m) is computed explicitly, which satisfies C(m)≤1 and limm→∞ C(m)=1/3. As a consequence, some new and effective norming constants are provided using the asymptotic expansion of a Lambert W type function.
Original languageEnglish
Pages (from-to)376-396
JournalJournal of Mathematical Analysis and Applications
Issue number1
Publication statusPublished - 1 Feb 2015


  • Extreme value theory
  • Gaussian law
  • Lambert W function


Dive into the research topics of 'On the norming constants for normal maxima'. Together they form a unique fingerprint.

Cite this